Israel Journal of Mathematics

, Volume 78, Issue 1, pp 95–130

On multivariate approximation by integer translates of a basis function

  • N. Dyn
  • I. R. H. Jackson
  • D. Levin
  • A. Ron


Approximation properties of the dilations of the integer translates of a smooth function, with some derivatives vanishing at infinity, are studied. The results apply to fundamental solutions of homogeneous elliptic operators and to “shifted” fundamental solutions of the iterated Laplacian. Following the approach from spline theory, the question of polynomial reproduction by quasi-interpolation is addressed first. The analysis makes an essential use of the structure of the generalized Fourier transform of the basis function. In contrast with spline theory, polynomial reproduction is not sufficient for the derivation of exact order of convergence by dilated quasi-interpolants. These convergence orders are established by a careful and quite involved examination of the decay rates of the basis function. Furthermore, it is shown that the same approximation orders are obtained with quasi-interpolants defined on a bounded domain.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AS]
    M. Abramowitz and I. Stegun,A Handbook of Mathematical Functions, Dover, New York, 1970.Google Scholar
  2. [B1]
    C. de Boor,The polynomials in the linear span of integer translates of a compactly supported function, Constructive Approximation3 (1987), 199–208.MATHCrossRefMathSciNetGoogle Scholar
  3. [B2]
    C. de Boor,Quasiinterpolants and approximation power of multivariate splines, inComputation of Curves and Surfaces (M. Gasca and C.A. Micchelli, eds.), Dordrecht, Netherlands: Kluwer Academic Publishers, 1990, pp. 313–345.Google Scholar
  4. [Bu]
    M.D. Buhmann,Convergence of univariate quasi-interpolation using multiquadrics, IMA J. Num. Anal.8 (1988), 365–384.MATHCrossRefMathSciNetGoogle Scholar
  5. [BJ]
    C. de Boor and R.Q. Jia,Controlled approximation and a characterization of the local approximation order, Proc. Am. Math. Soc.95 (1985), 547–553.MATHCrossRefGoogle Scholar
  6. [BR]
    C. de Boor and A. Ron,On multivariate polynomial interpolation, Constructive Approximation6 (1990), 287–302.MATHCrossRefMathSciNetGoogle Scholar
  7. [DL]
    N. Dyn and D. Levin,Bell shaped basis functions for surface fitting, inApproximation Theory and Applications (Z. Ziegler, ed.), Academic Press, New York, 1981, pp. 113–129.Google Scholar
  8. [DLR]
    N. Dyn, D. Levin and S. Rippa,Numerical procedures for global surface fitting of scattered data by radial functions, SIAM J. Sci. Stat. Computing7 (1986), 639–659.MATHCrossRefMathSciNetGoogle Scholar
  9. [DM1]
    W. Dahmen and C.A. Micchelli,Translates of multivariate splines, Linear Algebra and Appl.52/3 (1983), 217–234.MathSciNetGoogle Scholar
  10. [DM2]
    W. Dahmen and C.A. Micchelli,On the approximation order from certain multivariate spline spaces, J. Austral. Math. Soc. Ser. B26 (1984), 233–246.MATHMathSciNetCrossRefGoogle Scholar
  11. [GM]
    M. Gasca and J.I. Maeztu,On Lagrange and Hermite interpolation inn, Num. Math.39 (1982), 1–14.MATHCrossRefMathSciNetGoogle Scholar
  12. [GS]
    I.M. Gelfand and G.E. Shilov,Generalized Functions, Vol. 1, Academic Press, New York, 1964.Google Scholar
  13. [H]
    L. Hörmander,The Analysis of Linear Partial Differential Operators, Volume 1, Springer-Verlag, Berlin, 1983.Google Scholar
  14. [J1]
    I.R.H. Jackson,An order of convergence for some radial basis functions, IMA J. Numer. Anal.9 (1989), 567–587.MATHCrossRefMathSciNetGoogle Scholar
  15. [J2]
    I.R.H. Jackson,Radial Basis Function Methods for Multivariable Approximation, Ph.D. Thesis, Cambridge University, 1988.Google Scholar
  16. [R1]
    C. Rabut,Polyharmonic cardinal B-splines, Part A: Elementary B-splines, preprint, 1989.Google Scholar
  17. [R2]
    C. Rabut,Polyharmonic cardinal B-splines, Part B: Quasi-interpolating B-splines, preprint, 1989.Google Scholar
  18. [S]
    I.J. Schoenberg,Contributions to the problem of approximation of equidistant data by analytic functions, Quart. Appl. Math.4 (1946), 45–99 and 112–141.MathSciNetGoogle Scholar
  19. [SF]
    G. Strang and G. Fix,A Fourier analysis of the finite element variational method, inConstructive Aspects of Functional Analysis (G. Geymonet, ed.), 1973, pp. 793–840.Google Scholar
  20. [SW]
    E.M. Stein and G. Weiss,Introduction to Fourier Analysis on Euclidean Spaces, Princeton University Press, 1971.Google Scholar

Copyright information

© The Magnes Press 1992

Authors and Affiliations

  • N. Dyn
    • 1
  • I. R. H. Jackson
    • 2
  • D. Levin
    • 3
  • A. Ron
    • 4
  1. 1.School of Mathematical Sciences, Sackler Faculty of Exact SciencesTel Aviv UniversityTel AvivIsrael
  2. 2.Department of Applied Mathematics and Theoretical PhysicsCambridge UniversityCambridgeEngland
  3. 3.School of Mathematical Sciences, Sackler Faculty of Exact SciencesTel Aviv UniversityTel AvivIsrael
  4. 4.Computer Sciences DepartmentUniversity of Wisconsin-MadisonMadisonUSA

Personalised recommendations